Drug allergies are a hypersensitive immune response to certain medications. According to the American Academy of Allergy, Asthma & Immunology (AAAAI), drug allergies affect up to 10 percent of the world’s population.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Adverse drug reactions may be responsible for up to 20 percent of anaphylaxis-related deaths each year.
American Academy of Allergy, Asthma & Immunology (AAAAI)
Allergies and Drugs
Allergies to drugs can commonly cause skin symptoms; however a severe and potentially dangerous reaction called anaphylaxis may also occur. The Mayo Clinic indicates that allergies to drugs commonly produce symptoms such as:
• itching • hives • skin rashes • fever
The Asthma and Allergy Foundation of America adds asthma and gastrointestinal symptoms to the list. Symptoms can appear at any age and may develop after you have been using the medication for a long time with no problem.
The decongestant pseudoephedrine (Sudafed) has been reported on rare occasions to produce a hypersensitive reaction called “fixed drug eruption.” This reaction occurs repeatedly in the same place on the skin, hence the name fixed; if a particular medication is used repeatedly the number of involved sites may increase.
A fixed drug eruption typically manifests as increased skin pigmentation that appears as round or oval spots (plaques) on the skin. These spots may also appear swollen or red in color.
If spots do develop, you should stop taking Sudafed or any medication that might be producing allergy symptoms and contact your doctor right away.
Timing and Treatment
Symptoms may appear within minutes or days after exposure. Fifty percent of allergic reactions show up a week after a person starts taking a medication and then stops three to five days after taking the last dose, according to the Asthma and Allergy Foundation of America.
Always tell your doctor about any allergies or drug side effects and make sure he or she approves of any over-the-counter medication you consider using. If your allergic reaction is serious, a prescription medication might be needed.
Anaphylaxis is rare but a severe type of allergic reaction that can be life threatening. The AAAAI reports that adverse drug reactions may be responsible for up to 20 percent of anaphylaxis-related deaths each year.
When to Seek Help
Seek emergency medical treatment if you experience any of the following symptoms after taking medications. Symptoms typically appear within minutes of taking a drug and may include:
• trouble breathing, wheezing or shortness of breath • a drop in blood pressure • a racing heart • swelling body parts including the tongue, throat, lips or face • lightheadedness • dizziness • vomiting • diarrhea
Without prompt care, anaphylaxis can be fatal. Treatment for this type of reaction involves an injection of epinephrine (adrenaline) to help open airways and regulate blood pressure. You may need to stay in the hospital overnight to monitor your blood pressure and breathing.
About the Author
Boyan Hadjiev, MD, has been a practicing physician for five years. He is double board certified in Internal Medicine, (2003), and Allergy and Immunology, (2005).
Dr. Hadjiev graduated from University of Michigan with a BA in biology and an MD from Cleveland Clinic-Case Western Reserve School of Medicine.
- Allergy Statistics. (2012). American Academy of Allergy, Asthma & Immunology. Retrieved September 26, 2012
- Drug Allergies. (2005). Asthma and Allergy Foundation of America. Retrieved on September 26, 2012
- Drug Allergy. (2011, October). Mayo Clinic. Retrieved on September 26, 2012
- Sudafed PE Cold & Cough. (2012, September). Drugs.com. Retrieved on September 26, 2012
- Sudafed PE Cold & Cough Side Effects. (2012, September). Drugs.com. Retrieved on September 26, 2012
- Jack Hollingsworth/Photodisc/Getty Images